Lake Superior, 2011

Marine Thunderstorm Winds in Lake Superior, June 4, 2011

June 4, 2011 · NWS APX · 3 events in 2 counties and zones

Thunderstorms moved across eastern Lake Superior and Eastern Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms moved across eastern Lake Superior and Eastern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 4, 12:12 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 4, 12:12 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
112 AM EDT SAT JUN 4 2011

.SYNOPSIS.../ISSUED AT 334 PM/

LOW PRESSURE OVER THE NORTHERN PLAINS LIFTS TO NEAR HUDSON BAY BY
LATE EVENING. THE TRACK OF THIS SYSTEM WILL DRAG A COLD FRONT
THROUGH NORTHERN MICHIGAN TONIGHT... PROVIDING INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS. IN THE WAKE OF THIS SYSTEM...HIGH
PRESSURE WILL ONCE AGAIN ARRIVE LATER SATURDAY INTO
SUNDAY...SETTING UP A RETURN TO DRY WEATHER ALONG WITH QUITE
PLEASANT TEMPERATURES.

DL/NS

&&

.SHORT TERM.../ISSUED AT 1000 PM/...OVERNIGHT

UPPER LEVEL RIDGE AXIS EXTENDS FROM THE MID MISSISSIPPI VALLEY
NORTHEASTWARD THRU LAKE MICHIGAN LATE THIS EVENING. JUST UPSTREAM...
AN APPROACHING COLD FRONT HAS REACHED THE UPPER MISSISSIPPI VALLEY.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG
AND AHEAD OF THAT FRONT...IMPACTING MAINLY THE ARROWHEAD OF
MINNESOTA...NRN WISCONSIN AND UPPER MICHIGAN. SOME SHOWER ACTIVITY
HAS BEEN TRYING TO SURVIVE THE TRIP ACROSS THE LAKE INTO THE DRIER
MORE STABLE AIRMASS ENTRENCHED ACROSS ERN UPR AND NRN LWR
MICHIGAN...BUT MUCH OF THIS WEAK CONVECTION HAS DIED BEFORE REACHING
OUR CWA THUS FAR. FURTHER UPSTREAM WITHIN THE TORNADO WATCH...
CONVECTION HAS BEEN RATHER LACK-LUSTER SO FAR THIS EVENING. HARD TO
SAY EXACTLY WHY VERY LITTLE HAS HAPPENED GIVEN STRONG SURFACE-BASED
INSTABILITY...A PRONOUNCED 850 MB THETA E RIDGE AND A STRONG/VEERING
VERTICAL WIND PROFILE. MID LEVEL WARM AIR MIGHT BE THE CULPRIT...
SERVING TO DIMINISH AVAILABLE INSTABILITY. CERTAINLY WE ARE QUICKLY
LOOSING ANY LOW LEVEL DIURNAL INSTABILITY WITH SUNSET. THE ONE AREA
OF STRONG/SVR CONVECTION THAT HAS DEVELOPED OVER THE PAST HOUR IS
NOW MOVING THRU WRN LAKE SUPERIOR...AND APPEARS TO BE ALIGNED WITH
THE INITIAL STAGES OF MID LEVEL COOLING. LATEST NAM SHOWS 700 MB
TEMPS HAVE FALLEN TO AROUND 7 C WITHIN THIS REGION...WHILE 700 MB
TEMPS AT GRB ARE STILL AROUND 12 C PER 00Z SOUNDING. THIS RIDGE OF
MID LEVEL WARM AIR WILL SLIDE THRU LWR MICHIGAN WITHIN THE NEXT
SEVERAL HOURS...PUSHING OUR BETTER CHANCE FOR STORMS AND ANY
POTENTIAL FOR SVR WX WELL INTO THE OVERNIGHT HOURS. WILL MAKE SOME
ADJUSTMENTS TO WX/POP FOR THE BALANCE OF THE NIGHT...AND WILL
CERTAINLY KEEP A CLOSE EYE ON THE EVOLUTION OF UPSTREAM STORMS AS
THAT COOLER MID LEVEL AIR GRADUALLY WORKS ITS WAY INTO OUR CWA VERY
LATE TONIGHT THRU SATURDAY MORNING PRIOR TO FROPA.

RUNYAN

&&

.LONG TERM.../ISSUED AT 334 PM/...SATURDAY AND BEYOND

THE CONTROLLING LARGE-SCALE FEATURES THROUGH THE LONG TERM PORTION
OF THE FORECAST INCLUDE A NEGATIVE NAO WITH IMPLIED BLOCKING OVER
GREENLAND AND THE NORTHWEST ATLANTIC.  THIS WILL ALLOW A VORTEX TO
PRETTY MUCH MAINTAIN ITS LOCATION NEAR HUDSON BAY THROUGH MID TO
LATE NEXT WEEK.  AT THE SAME TIME AN IMPRESSIVE CYCLONE IS DIVING
SOUTHEAST JUST WEST OF THE WESTERN COAST OF NOAM TODAY AND WILL FEED
THE DEVELOPMENT OF A CUTOFF LOW OVER THE SOUTHWESTERN STATES THIS
WEEKEND.  MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THAT THIS
CUTOFF WILL REMAIN FAIRLY PROGRESSIVE...EJECTING EAST EARLY NEXT
WEEK.  SO...AFTER A PERIOD OF QUITE NORTHWEST FLOW UNDER THE
INFLUENCE OF THE HUDSON BAY VORTEX THROUGH THE WEEKEND...OUR WEATHER
WILL BECOMING INCREASINGLY ACTIVE HEADING INTO NEXT WEEK WITH THE
APPROACH OF THE EJECTING WESTERN WAVE.

INITIAL CONCERNS WILL BE WITH POTENTIAL MCS ACTIVITY TO START THE
PERIOD...AND TIMING IT/S EXIT FROM THE CWA.  THERE IS REASONABLE
AGREEMENT THAT ANY CONVECTION THAT DEVELOPS WILL STILL BE IN THE
VICINITY OF NORTHERN LOWER TO START THE DAY.  ALSO IN GOOD AGREEMENT
IS THAT THE LOW-LEVEL FRONT WILL BE UPSTREAM OF THE AREA AND WILL
LIKELY NOT CLEAR MY SOUTHEAST ZONES UNTIL MID-LATE AFTERNOON.
SO...THIS SPELLS TWO PRECIPITATION CHANCES...ONE WITH THE LIKELY
DECAYING MCS...AND THE SECOND WITH POTENTIAL REDEVELOPMENT OVER
SOUTHEASTERN AREAS.  HAVE EXTENDED POPS THROUGH MID AFTERNOON FROM
KCAD-KGOV-KAPN SOUTH AND EAST FOR THE LATTER POSSIBILITY.  AS FOR
THE MORNING MCS...WILL EXPAND POPS BACK TO THE NORTH AND WEST TO
ACCOUNT FOR THE SLOWING GUIDANCE TREND AND FRONTAL POSITION AT
12Z...BUT MAINTAIN ONLY CHC CATEGORY POPS DURING THE TYPICAL DIURNAL
CONVECTIVE MINIMUM WHICH AGAIN SHOULD YIELD A DECAYING PRECIPITATION
SHIELD TO START THE DAY.  WITH DRIER AIR NOT ARRIVING UNTIL
LATE...THE DAY WILL FEEL PRETTY SUMMERY WITH HIGHS OVER NORTHERN
LOWER MAKING A RUN AT 80 AWAY FROM THE LAKES WITH DEWPOINTS WELL
INTO THE 60S.

BUBBLE HIGH SETTLES OVERHEAD SATURDAY NIGHT AND SUNDAY WITH LIGHT
WINDS AND GRADUAL DRYING.  THIS WILL YIELD A MUCH COOLER NIGHT
SATURDAY NIGHT...BUT STILL LIKELY ABOVE NORMAL GIVEN RESIDUAL LOW
LEVEL MOISTURE.  LOWS IN THE UPPER 40S TO LOWER 50S SUPPORTED BY
WEIGHTED CONSENSUS GUIDANCE LOOK VERY GOOD.  COOLER TEMPS ALOFT ALSO
INDICATE COOLER DAYTIME HIGHS ON SUNDAY AND WITH THE DRIER LOW LEVEL
AIRMASS EXPECT A VERY COMFORTABLE DAY WITH HIGHS IN THE LOWER TO
MIDDLE 70S UNDER 10-15 MPH NORTHWEST WINDS.

WE SHOULD BE ABLE TO SQUEAK OUT ANOTHER DRY NIGHT SUNDAY NIGHT AS
THE AFOREMENTIONED BUBBLE HIGH SLIDES EAST OF OUR AREA.  GIVEN THE
POSITION OF THE SURFACE HIGH...EXPECT INTERIOR LOCATIONS TO FALL
WELL INTO THE 40S FOR LOWS WITH AREAS CLOSER TO THE LAKE MICHIGAN
COAST ONLY FALLING TO NEAR 50 GIVEN A DEVELOPING SOUTHWESTERLY
BREEZE TOWARDS DAYBREAK.  I COULD SEE SOME BUST POTENTIAL ON THE
INTERIOR LOWS AS UPSTREAM CONVECTION OVER MN/IA/WI COULD SPILL SOME
MID/UPPER LEVEL CLOUDINESS OVERHEAD.  THEREFORE...WILL STAY A SHADE
ABOVE THE COOLEST GUIDANCE IN MOST LOCATIONS.

OUR NEXT CONVECTIVE EVENT COMES MONDAY/MONDAY NIGHT AS A WEAK
IMPULSE IN THE NORTHWESTERLY FLOW ALOFT PUSHES A COLD FRONT THROUGH
THE REGION.  THE RETURN FLOW AHEAD OF THIS FEATURE IS LACK-LUSTER AT
BEST WITH SKINNY CAPE PROFILES ALONG WITH LIMITED SURFACE
DEWPOINTS.  ALSO...OUR POSITION WELL EAST OF THE MID LEVEL RIDGE
AXIS SHEDS SOME DOUBT ON A SIGNIFICANT CONVECTIVE THREAT.
HOWEVER...IT USUALLY DOESN/T TAKE MUCH OF A FEATURE TO SPAWN
PRECIPITATION THIS TIME OF YEAR...AND WITH THE CONVECTION INITIATION
REGION OVER MN/IA SHOWING MUCH MORE FAVORABLE CONVECTIVE
PARAMETERS...DO THINK THAT SOMETHING IS LIKELY TO DEVELOP AD MOVE
TOWARDS OUR REGION.  WILL CONTINUE CHC POPS FOR THIS PERIOD...BUT AT
THIS TIME FEEL THE THREAT FOR SEVERE WEATHER DURING THIS PERIOD IS
LOW.

GUIDANCE IS HONING IN ON A RESPITE IN THE SHOWER/THUNDERSTORM
ACTIVITY ON TUESDAY AS A WEAK COLD FRONT PUSHES THROUGH THE AREA
LATE MONDAY NIGHT WITH BRIEF RIDGING DEVELOPING OVERHEAD.  HAVE
DECIDED TO REMOVE POPS FOR THE 12Z TUESDAY-12Z WEDNESDAY PERIOD AND
WHILE THERE IS INHERENT UNCERTAINTY GIVEN THAT WE/RE DEALING WITH
CONVECTION...I DO EXPECT A BREAK BETWEEN THE ACTIVITY MONDAY AND
THAT WHICH OCCURS LATER IN THE WEEK AS THE WESTERN TROUGH EJECTS.

AS WE MOVE TO THE SECOND HALF OF THE WEEK...CONDITIONS WILL BECOME
MORE UNSETTLED ONCE AGAIN AS THE SHORT WAVE RIDGE AXIS PASSES EAST
OF OUR LONGITUDE WITH DEVELOPING DEEP SOUTHWESTERLY FLOW WITH
IMPULSES EMBEDDED WITHIN THIS FLOW BEING RESPONSIBLE FOR WHAT WILL
LIKELY BE MORE THAN ONE BOUT OF SHOWERS AND THUNDERSTORMS.  WILL
CONTINUE MAINTAINING HIGHER POPS OVER EASTERN UPPER ON WEDNESDAY AS
RIDGE-RIDER ACTIVITY MAY VERY WELL REMAIN NORTH OF NORTHERN LOWER.
BEHIND THIS INITIAL IMPULSE...HOWEVER...THE PRIMARY BAROCLINIC ZONE
WILL BE SOMEWHERE IN OUR GENERAL VICINITY AND BELIEVE ALL LOCATIONS
ARE EQUALLY UNDER THE GUN.  TEMPERATURES CERTAINLY LOOK TO MODERATE
FOR WEDNESDAY/THURSDAY UNDER THE AFOREMENTIONED SOUTHWESTERLY FLOW
WITH HIGHS IN THE MID-UPPER 70S BEING A FEW DEGREES ABOVE NORMAL.
WILL TREND TEMPERATURES BACK TOWARDS CLIMATOLOGY FOR THE DAY FRIDAY
GIVEN UNCERTAINTY IN WHETHER PRIMARY BAROCLINIC ZONE WILL RESIDE
NEAR OR EVEN POTENTIALLY SOUTH OF THE REGION.

ARNOTT

&&

.MARINE.../ISSUED AT 334 PM/

PRETTY QUIET ON THE MARINE-FRONT LATE THIS AFTERNOON WITH ONLY
ONGOING FLAGS BEING SMALL CRAFTS FOR WHITEFISH BAY.  THESE SHOULD
COME DOWN TONIGHT AS WINDS WEAKEN WITH ARRIVING COLD FRONT.
CLEARLY...HOWEVER...THERE IS A THREAT FOR LOCALLY STRONG TO
POTENTIALLY DAMAGING WINDS IF A SQUALL LINE ORGANIZES AND MOVES
THROUGH THE AREA OVERNIGHT.

AFTER CONVECTION PASSES SOUTHEAST OF THE REGION ON SATURDAY...WINDS
SHOULD REMAIN QUITE LIGHT WITH CURRENT GRIDS REFLECTING WINDS
BELOW SMALL CRAFT LEVELS INTO EARLY NEXT WEEK.

ARNOTT

&&

.AVIATION.../ISSUED AT 112 AM/...VALID FOR 06Z TAFS

UNCERTAINTY REMAINS REGARDING EVENTUAL COVERAGE OF SHOWERS AND
THUNDERSTORMS FOR THE TERMINAL SITES OVERNIGHT...IN ADVANCE OF A
COLD FRONT APPROACHING THE REGION. REGIONAL RADARS SHOW STORMS
ONGOING ACROSS THE WESTERN U.P. AND LAKE SUPERIOR...AND SUSPECT
THESE WILL CONGEAL INTO SOME SORT OF BROKEN LINE THROUGH 2-4
AM...BEFORE MAKING A RUN TOWARD MOST OF THE TERMINAL SITES LATE
TONIGHT. GIVEN UNCERTAINTY HOWEVER...WILL SHOW NO RESTRICTIONS TO
VISBY OR CEILINGS...THOUGH CERTAINLY COULD BE A BRIEF PERIOD OF IFR
WITHIN ANY HEAVIER STORMS. IN THE WAKE OF ANY PRECIPITATION...SHOULD
SEE A PERIOD OF MVFR CEILINGS DEVELOP AS MOISTURE POOLS IN ADVANCE
OF THE APPROACHING COLD FRONT...WITH CEILINGS LIFTING QUICKLY AROUND
MIDDAY AS DRIER AIR BEGINS TO ARRIVE. THE LONE EXCEPTION WILL BE
APN...WHERE A LATE DAY SHOWER MAY REDEVELOP AHEAD OF THE FRONT...
BEFORE SKIES CLEAR OUT WITH LIGHT WINDS TONIGHT AS HIGH PRESSURE
ARRIVES.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 3, 9:07 PM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1007 PM EDT FRI JUN 3 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
041200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1007 PM EDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS OVERNIGHT ACROSS EASTERN UPPER
AND MUCH OF NORTHERN LOWER MICHIGAN. THE GREATEST THREAT FOR STORMS
WILL OCCUR BETWEEN 3 AM AND 8 AM. DAMAGING WIND GUSTS WILL BE THE
MAIN SEVERE WEATHER THREAT...ALTHOUGH SOME STORMS ARE ALSO CAPABLE
OF PRODUCING HAIL OF UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A LINGERING CHANCE FOR A THUNDERSTORM ACROSS NORTHEAST
LOWER MICHIGAN ON SATURDAY. THERE ARE ALSO CHANCES FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT...AND AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

AJS/RUNYAN

The radar

The Marquette radar (KMQT), 200 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Whitefish Bay From Whitefish Point to Point Iroquois Mi

When
June 4, 2:59 AM EST
Where
Whitefish Bay From Whitefish Point to Point Iroquois Mi forecast zone, 0.92 mi SSE of Whitefish Point
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.759, -84.950

Marine Thunderstorm Wind, St Marys River From Point Iroquois to E Potagannissing Bay

When
June 4, 4:12 AM EST
Where
St Marys River From Point Iroquois to E Potagannissing Bay forecast zone, 0.24 mi SSE of Rock Cut
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.267, -84.189

Marine Thunderstorm Wind, St Marys River From Point Iroquois to E Potagannissing Bay

When
June 4, 4:48 AM EST
Where
St Marys River From Point Iroquois to E Potagannissing Bay forecast zone, 1.75 mi NE of De Tour Village
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.008, -83.884

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 326387, 326388, 326390.